Oklahoma, 2015

Winter Storm in Oklahoma, March 4 to 5, 2015

March 4 to 5, 2015 · NWS TSA · 2 events in 2 counties and zones

A strong upper level disturbance translated into the Southern Plains on March 4th. Precipitation developed during the early morning hours across eastern Oklahoma ahead of this system and gradually changed over to wintry precipitation as the cold air deepened across the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong upper level disturbance translated into the Southern Plains on March 4th. Precipitation developed during the early morning hours across eastern Oklahoma ahead of this system and gradually changed over to wintry precipitation as the cold air deepened across the region. Light amounts of freezing rain and sleet fell over much of the area with some heavy sleet and snow occurring across portions of far eastern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 4, 5:39 AM CST, 21 minutes earlier.

Area forecast discussion, Mar 4, 5:39 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
539 AM CST WED MAR 4 2015

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
WIDESPREAD IFR CONDITIONS EXPECTED THROUGH MUCH OF TODAY WITH
RAIN TRANSITIONING TO FREEZING RAIN...SLEET AND EVENTUALLY SNOW.
MOST LIKELY LOCATIONS FOR FREEZING RAIN IMPACTS WILL BE FSM/MLC.
CEILINGS/VSBYS WILL BEGIN TO IMPROVE FROM NW TO SE LATER TODAY
WITH VFR CONDITIONS IN ALL AREAS AFTER 06Z.

&&

.PREV DISCUSSION... /ISSUED 356 AM CST WED MAR 4 2015/

DISCUSSION...
THE LEADING EDGE OF COLDER AIR HAS PUSHED THROUGH ABOUT THE NRN HALF
OF THE FORECAST AREA EARLY THIS MORNING...WITH SUB-FREEZING
TEMPERATURES JUST NOW REACHING THE KS/OK BORDER. EXPECT THE FREEZING
LINE TO PUSH TO NEAR THE I-44 CORRIDOR BY 12Z...TO MLC AND JUST N OF
FSM BY 18Z...AND THROUGH ALL BUT FAR SERN OK BY 00Z.

WELL-DEFINED UPPER LOW IS CURRENTLY SPINNING ACROSS THE BAJA...WITH
AN IMPRESSIVE FETCH OF PACIFIC MOISTURE NOTED ACROSS THE SRN PLAINS.
AREA RADARS HAVE SHOWN A NOTICEABLE INCREASE IN PRECIPITATION OVER
THE PAST 1-2 HOURS ACROSS NWRN TX INTO SWRN/SRN OK...AND THIS WILL
CONTINUE TODAY AS THE ENTRANCE REGION OF POWERFUL UPPER LEVEL JET SETS
UP ACROSS THE REGION.

FORECAST REASONING CONCERNING PRECIPITATION TYPES HASN'T CHANGED
MUCH. A RAIN/FREEZING RAIN/SLEET MIX EARLY THIS MORNING ACROSS NE OK
AND NW WILL EVENTUALLY TRANSITION TO SLEET/SNOW LATER THIS MORNING
AND EVENTUALLY TO ALL SNOW LATER IN THE DAY BEFORE TAPERING OFF THIS
EVENING. THE HIGHEST SNOW/SLEET TOTALS ARE STILL EXPECTED ACROSS
PARTS OF NW AR...WITH A FEW 4+" AMOUNTS POSSIBLE ACROSS CARROLL AND
MADISON COUNTIES. FORECAST SNOW AMOUNTS WILL HINGE ON WHEN THE
CHANGEOVER FROM SLEET TO SNOW OCCURS...AND SNOW AMOUNTS MAY BE LESS
IF SLEET ENDS UP AS THE PRIMARY PRECIP TYPE. REGARDLESS...A
SIGNIFICANT AMOUNT OF SLEET WILL STILL RESULT IN IMPACTS ON ROADS.

PRECIPITATION WILL LIKELY REMAIN MOSTLY RAIN THROUGH THE MORNING
ACROSS SE OK INTO WCNTRL AR...WITH A TRANSITION TO FREEZING
RAIN/SLEET HOLDING OFF UNTIL MID-TO-LATE AFTERNOON AND EVENTUALLY TO
ALL SNOW AFTER 00Z. SIGNIFICANT ICE ACCUMULATIONS WILL BE POSSIBLE
PARTICULARLY ACROSS LEFLORE INTO PARTS OF SRN LATIMER AND PUSHMATAHA
COUNTIES.

WHILE ANY ONE PRECIPITATION TYPE MAY NOT EXCEED WARNING CRITERIA FOR
THIS EVENT...THEN COMBINATION OF FREEZING RAIN/SLEET AND SNOW AND
EXPECTED TRAVEL IMPACTS WARRANTS THE MAINTENANCE OF THE EXISTING
WINTER STORM WARNING FOR NW AR INTO PARTS OF SE OK. CURRENT ICING
FORECAST FOR FAR SERN OK IS PUSHING WARNING CRITERIA...SO HAVE OPTED
TO UPGRADE CHOCTAW COUNTY TO A WINTER STORM WARNING. WINTER STORM
WARNINGS ACROSS SE OK AND POSSIBLY WCNTRL AR MAY NEED TO BE EXTENDED
BEYOND 06Z...BUT WILL ALLOW DAYSHIFT TO TAKE ANOTHER LOOK AT THIS.

THURSDAY WILL BE A COLD DAY...BUT A MUCH ANTICIPATED WARMING TREND
WILL ENSUE LATE THIS WEEK AND THROUGH THE WEEKEND. HIGHS ARE
EXPECTED TO REBOUND BACK INTO THE 50S OVER THE WEEKEND AND WELL INTO
THE 60S BY EARLY NEXT WEEK.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING FROM NOON WEDNESDAY TO MIDNIGHT THURSDAY
     FOR OKZ049-OKZ053-OKZ075-OKZ076.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT THURSDAY FOR OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072.

     WINTER WEATHER ADVISORY FROM NOON WEDNESDAY TO MIDNIGHT THURSDAY
     FOR OKZ073-OKZ074.

AR...WINTER WEATHER ADVISORY UNTIL MIDNIGHT THURSDAY FOR ARZ001.

     WINTER STORM WARNING UNTIL MIDNIGHT THURSDAY FOR ARZ002-ARZ010-
     ARZ011.

     WINTER STORM WARNING FROM NOON WEDNESDAY TO MIDNIGHT THURSDAY
     FOR ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...14
LONG TERM....18
AVIATION...14
Hazardous weather outlook, Mar 4, 5:06 AM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
506 AM CST WED MAR 4 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051115-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
506 AM CST WED MAR 4 2015

...WINTER WEATHER IMPACTS EXPECTED TODAY INTO TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...THIS MORNING NORTH OF I-40...AFTERNOON SOUTH OF I-40.

	ICE ACCUMULATION.
	RISK...LIMITED.
	AREA...SOUTH AND EAST OF INTERSTATE 44.
	ONSET...MID TO LATE MORNING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
WINTER WEATHER IS EXPECTED TO IMPACT ALL OF EASTERN OKLAHOMA AND
WESTERN ARKANSAS...BEGINNING IN NORTHEAST OKLAHOMA EARLY THIS
MORNING AND INTO SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS BY
THIS AFTERNOON. RAIN WILL TRANSITION TO SLEET AND SNOW THIS
MORNING ACROSS NORTHERN AREAS AS COLDER AIR SPREADS ACROSS THE
AREA FROM THE NORTH...WITH A TRANSITION TO FREEZING RAIN AND SLEET
TO THE SOUTH THIS AFTERNOON.

A WINTER STORM WARNING IS IN EFFECT FOR THE EASTERN PART OF
THE AREA THROUGH MIDNIGHT AS ICE AND SNOW TOTALS ARE
EXPECTED TO EVENTUALLY MEET THE LOW END OF CRITERIA. A WINTER
WEATHER ADVISORY WILL BE IN EFFECT FOR THE REST OF THE AREA.

MOSTLY SNOW AND SLEET ACCUMULATIONS ARE EXPECTED ACROSS NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS. THE HIGHEST SNOW AND SLEET TOTALS
OF 2-4 INCHES ARE CURRENTLY FORECAST ACROSS FAR EASTERN OKLAHOMA
INTO NORTHWEST ARKANSAS. ICE ACCUMULATIONS UP TO A QUARTER OF AN
INCH ARE POSSIBLE ACROSS SOUTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS.

PRECIPITATION WILL TAPER OFF FROM THE NORTHWEST THIS EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
CONTINUE TO MONITOR OUR LATEST FORECASTS AND PRODUCTS AS
PRECIPITATION TYPES AND AMOUNTS ARE REFINED AS THE EVENT UNFOLDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY THROUGH TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A GRADUAL WARMING TREND WILL BEGIN LATER THIS WEEK WITH DRY
WEATHER EXPECTED TO CONTINUE FOR SEVERAL DAYS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Delaware

When
March 4, 6:00 AM CST to March 5, 1:00 AM CST
Where
Delaware forecast zone
Reported by
Official NWS Observations
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Winter Storm, Choctaw

When
March 4, 3:00 PM CST to March 5, 4:00 AM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559742, 559741.